Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

August 24, 2021Manistee County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 24, 2021, 3:30 PM EDT for Manistee County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 3:30 PM EDT (19:30 UTC)
Expired
Aug 24, 2021, 4:15 PM EDT
In force
45 min
Issued by
NWS Gaylord, MI
Hail
0.25 in
Wind
40

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 143 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS83 KAPX 241930
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
330 PM EDT Tue Aug 24 2021
 
MIZ031-242015-
Manistee MI-
330 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of western Manistee
County through 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ludington State Park, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Manistee and Orchard Beach State Park around 355 PM EDT.
  Parkdale around 400 PM EDT.
  Onekama and Pierport around 410 PM EDT.
  Bear Lake and Wildwood around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4424 8635 4425 8634 4427 8638 4435 8632
      4441 8631 4446 8616 4417 8606 4418 8638
TIME...MOT...LOC 1929Z 248DEG 28KT 4422 8661 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 2:22 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 24, 2:22 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
222 PM EDT Tue Aug 24 2021

.NEAR TERM...(Through Tonight)
Issued at 218 PM EDT Tue Aug 24 2021

...Warm, Humid, with increasing Shower/Storm Chances Tonight...

High impact weather potential: Minimal. May see a few thunderstorms
tonight...bringing typical thunderstorm impacts...brief periods of
heavy rain and locally gusty winds.

Pattern synopsis and forecast:

Sub-tropical heat dome under broad upper level ridging expanding
north into the northern Great Lakes early this afternoon...as
evident by temperatures surging into the 80s and dewpoints mostly in
the 60s. Surface features a bit more convoluted, with weak and quasi-
stationary trough running east to west across the Straits back into
northern Wisconsin...extending further west to weak low pressure
into the northern Plains. Deep layer moisture advection occurring
out ahead of this low into the western Great Lakes...with sharp
theta-e gradient bowing northeast into our area. Mature MCS that
fired along this moisture gradient/attendant instability axis
continues to decay as it races east/southeast into eastern
Wisconsin/western Lake Michigan.

Could be a rather interesting night setting up as maturing southwest
flow kicks overhead moisture advection into overdrive...with
precipitable water values easily exceeding an inch and a half.
Surface trough mentioned above settles right across the area, and
when coupled with passing subtle shortwaves and northeast arching
plume of better instability...sets the stage for increasing shower
and thunderstorm chances.

Primary forecast concerns/challenges:

Main focus and shower and thunderstorm potential and well as
thunderstorm intensity.

Details:

Complicated forecast tonight with really no strong large scale
forcing mechanisms to drive shower and thunderstorm development.
However, atmosphere will be a ripe one given earlier talked about
moisture availability. Initially, expect upstream convective complex
to complete its decay...although before doing so may spread a few
lighter showers into western areas later this afternoon. As we head
through this evening would expect additional convection to fire
upstream, and perhaps across northern Lake Michigan into eastern
upper Michigan...with these storms propagating east/southeast across
the area. Uncertainty is definitely high, both with regards to
overall coverage and organization of these showers and storms.
Currently not expecting any widespread severe threat giving elevated
nature of instability. However, cannot completely rule out some
isolated severe wind gusts and small hail given modest effective
shear values near/exceeding 30 knots. In addition, given rapid
increase in moisture, storms should be efficient rain makers...with
any training of cells easily capable of producing localized rain
amounts in excess of an inch. Definitely a mild night, with lows
only falling into the 60s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 307 AM EDT Tue Aug 24 2021

...A few showers and storms possible Wednesday...

High Impact Weather Potential: Low for now

Pattern Synopsis:

A low-amplitude shortwave/jet max will slide across the northern
Great Lakes through the middle of the week while as upper-level
ridging moves into the northern Great Plains in behind. Divergence
aloft provided by this wave will support a surface cyclone that will
trek eastward across Ontario and into Quebec on Thursday. High
pressure will then build across south-central Canada with favorable
subsidence over the region. An attendant cold front is expected to
pass through northern Michigan Wednesday evening.

Forecast/Details:

Activity prior to the start of the period will play a key role in
Wednesday's weather, contributing to a fair amount of forecast
uncertainty regarding shower/storm potential. Current expectation is
that convection towards the end of the near term will rob northern
Michigan of favorable low-level moisture. Should this occur, the
potential for additional showers/storms across northern Michigan
Wednesday afternoon and evening would be inhibited. Some moisture
recovery would be expected through the afternoon, however. Despite
the synoptic front moving through the area in the evening, a
significant westerly component in the near-surface flow ahead of the
front will create less-than-ideal low-level convergence to help
spark CI. The best chance for showers/storms on Wednesday will lie
across eastern upper and NE lower Michigan as the front slides
across the CWA. Eastern upper will lie closer to the shortwave
moving through while NE lower will be the mostly likely to see
instability near 1,000 MLCAPE materialize before the frontal
passage, providing a favorable thermodynamic environment for any
convection that initiates despite being far removed from the best
shear/upper-level forcing. With weak ridging moving in behind,
precip chances will remain low on Thursday. Highs in the mid to
upper 80s are anticipated on Wednesday before cooling a few degrees
on Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 307 AM EDT Tue Aug 24 2021

High Impact Weather Potential: Low for now

Weak upper-level ridging will pivot overhead late this workweek as
the pattern becomes increasingly amplified through the weekend. Long
range model guidance depicts a seasonably strong trough working into
the Great Lakes in the Sunday/Monday timeframe. There will be
multiple chances for showers and storms during the long term as
southerly low-level flow advects warm, moist air northward into the
Great Lakes, keeping favorable moisture in place to support a more
active period of weather. Details will become more clear as the week
progresses. Otherwise, highs in the low to mid 80s are expected
during the upcoming weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 218 PM EDT Tue Aug 24 2021

Much uncertainty with regards to shower and thunderstorm potential
into Wednesday morning. Potentially is definitely there for
showers and thunderstorms to rotate east across the region at
anytime tonight into Wednesday morning. Any storms will be capable
of producing brief visibility restrictions in heavy rain and some
locally gusty winds. Future amendments expected as convective
trends become established. Otherwise, VFR conditions will
continue. No significant wind issues outside thunderstorms.

&&

.MARINE...
Issued at 218 PM EDT Tue Aug 24 2021

Relatively weak pressure gradient and stable over-water conditions
should allow for winds/waves to remain below small craft advisory
criteria for the foreseeable future. However, scattered showers and
thunderstorms are expected at various times through the rest of the
week. Any stronger thunderstorms will be capable of producing brief
periods of gusty winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...MB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 24, 9:37 AM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
937 AM EDT Tue Aug 24 2021

MIZ016>018-020>036-041-042-086>088-095>099-251200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
937 AM EDT Tue Aug 24 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance of thunderstorms across far northwest lower
Michigan later this afternoon, with the threat for thunderstorms
spreading across the remainder of the area tonight. Severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Varying chances of thunderstorms throughout the period from
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
937 AM EDT Tue Aug 24 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance of thunderstorms later this afternoon across
northern Lake Michigan, with thunderstorm chances spreading east
across the remainder of our nearshore waters tonight. While storms
are expected to remain below severe limits, any storms will be
capable of producing erratic gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Varying chances of thunderstorms throughout the period from
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 24, 3:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
330 PM EDT Tue Aug 24 2021

MIZ031-242015-
Manistee MI-
330 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of western Manistee
County through 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ludington State Park, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Manistee and Orchard Beach State Park around 355 PM EDT.
  Parkdale around 400 PM EDT.
  Onekama and Pierport around 410 PM EDT.
  Bear Lake and Wildwood around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4424 8635 4425 8634 4427 8638 4435 8632
      4441 8631 4446 8616 4417 8606 4418 8638
TIME...MOT...LOC 1929Z 248DEG 28KT 4422 8661

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:27 PM EDTSpecial Marine WarningAPX48 min
Aug 24, 4:05 PM EDTSpecial Weather StatementAPXManistee40 min
Aug 24, 4:39 PM EDTSpecial Weather StatementAPXWexford51 min
Aug 24, 5:53 PM EDTSpecial Weather StatementAPXGladwin37 min
Aug 24, 6:15 PM EDTSpecial Weather StatementAPXGladwin60 min
Aug 24, 6:25 PM EDTSevere Thunderstorm WarningAPXGladwin52 min
Aug 24, 6:47 PM EDTSevere Thunderstorm WarningAPXArenac58 min
Aug 24, 7:35 PM EDTSpecial Weather StatementAPXIosco25 min
Aug 24, 7:40 PM EDTSpecial Marine WarningAPX50 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.